Perianal fistula & HIV - t-cells dropping

Question

I was detected HIV last year, my CD4s were 700. I started treatment with Efavirenz and Lamivudine / Abacavir. After 4 months, they returned to make me blood tests and my CD4 is 400. My internist doctor tells me not to worry but I am very sad. I thought that my defense cells would rise and not that they would decrease. Currently my health is bad I have perianal fistulas. I'm desperate, what can I do? I take care of my health in addition to my medications take: turmeric, ginger, coconut oil, cayenne pepper, green smoothies, vitamin E and C. And everything is getting worse I do not have sex

Answer

Thanks for writing. I understand your concern. Earlier this year I had a systemic infection and my t-cells dropped to 81! They had not been that low since the 1980s. I was very upset but my doctor told me the same thing: not to worry. A few months later they are returning to where they were before I got sick.

A long time ago I learned not to focus on any one specific lab value but to focus on trends. Granted, the current trend of dropping t-cells is not what you want, but it makes sense to me that when your body is dealing with a major issue your t-cells will be affected. That is normal. Don't forget keeping your viral load undetectable - in many ways that is more important.

I sounds like you are very careful with your health and I commend you for that. I would advise you to trust your doctor for know, treat the fistula, and be patient.

You may also want to try some relaxation or meditation as part of your self-care. Chronic worry about your t-cells will weaken your immune system, as well. Talk to a counselor or get into a group where you can share your experiences: I suspect you will meet people who have been in the same situation.

All the best,

David